Magazine article Clinical Psychiatry News
Protocol Works for Narcotic Bowel Syndrome
SALT LAKE CITY -- Narcotic bowel syndrome is a problem that physicians have been sweeping under the rug, and it may be growing in frequency, Dr. Douglas A. Drossman said at the annual meeting of the North American Society for Pediatric Gastroenterology, Hepatology, and Nutrition.
Physicians have ignored this syndrome, since many are loathe to undertake the arduous task of weaning their patients from narcotics, said Dr. Drossman, co-director of the University of North Carolina Center for Functional Gastrointestinal and Motility Disorders.
But this reluctance is not necessary, because patients can be helped to break the "vicious cycle," he said. There is a very effective protocol that can be used to withdraw patients from narcotics, using clonidine for the physical withdrawal symptoms and lorazepam for the anxiety, while switching them to an antidepressant for pain control.
This syndrome was first noted and described in the 1980s, but very little has been written about it, Dr. Drossman said. Since the 1980s, almost nothing has been published on the topic until recently, when Dr. Drossman and his colleagues Dr. David Grunkemeier, Dr. Joseph Cassara, and Ms. Christine Dalton published a paper (Clin. Gastroenterol. Hepatol. 2007;5:1126-39).
He has seen at least 100 patients with narcotic bowel syndrome in his clinic.
Typically, the patient with narcotic bowel syndrome was started on an opiate because of a functional bowel disorder, or after surgery, or even for an acute painful condition. The patient then developed chronic or intermittent colicky abdominal pain, often due to delayed motility.
At first, the narcotic helps this pain, but over time tachyphylaxis and hyperalgesia set in, rendering the narcotic less and less effective and making the patient dependent on ever-escalating doses.
Dr. Drossman likened the situation to using alcohol to treat a patient with delirium tremens. The alcohol relieves the acute symptoms, but it also perpetuates the cycle.
Dr. Drossman, a gastroenterologist who is trained in psychosomatic medicine, said narcotic bowel syndrome often gets pushed to the background. …